JAMA Dermatology Clinicopathological Challenge
May 2015

Painful Purpura on Bilateral Helices

Author Affiliations
  • 1Texas A&M Health and Science Center College of Medicine, Bryan
  • 2Department of Dermatology, Baylor Scott and White Healthcare, Temple, Texas

Copyright 2015 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA Dermatol. 2015;151(5):551-552. doi:10.1001/jamadermatol.2014.4712

A woman in her 70s with a medical history of hyperthyroidism, hypertension, and neuropathy was admitted to the hospital with a 6-day history of painful lesions involving both ears. Initially, the left ear developed very painful lesions that resembled bruises. Subsequently, her right ear became involved and developed similar lesions, but she denied any other areas being affected. She had recently been treated for a urinary tract infection with trimethoprim-sulfamethoxazole and levofloxacin. The lesions appeared while she was taking levofloxacin; however, on admission the antibiotic therapy was continued. Her other medications included propylthiouracil, amlodipine besylate, pravastatin sodium, solifenacin succinate, and gabapentin. On physical examination, the patient had localized retiform purpura on the right earlobe and bilateral helices that were tender to palpation (Figure, A). Findings from laboratory tests, including a hypercoagulability workup, complete blood cell count, comprehensive metabolic panel, urinalysis, cryoglobulins, cytoplasmic antineutrophil cytoplasmic antibodies, and complement levels were all unremarkable. However, the test result for perinuclear antineutrophil cytoplasmic antibodies (p-ANCAs) was positive. A punch biopsy for histopathologic examination was performed (Figure, B and C).

First Page Preview View Large
First page PDF preview
First page PDF preview